Alert archive / Nebraska / Wind Advisories in 2011
Wind Advisory 23, NWS Hastings, NE
NWS Hastings, NE issued this wind advisory at Dec 1, 2011, 8:07 AM CST for 15 counties in Nebraska; 4 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Dec 1, 2011, 8:07 AM CST (14:07 UTC)
- Expired
- Dec 1, 2011, 1:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Hastings, NE
Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Adams County, NE, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Greeley County, NE, Hall County, NE, Harlan County, NE, Howard County, NE, Kearney County, NE, Phelps County, NE, Sherman County, NE, Valley County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 55 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 2.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
346 WWUS73 KGID 011407 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 807 AM CST THU DEC 1 2011 ...WINDY CONDITIONS EXPECTED THROUGH EARLY THIS AFTERNOON... .SUSTAINED NORTHERLY WINDS OF 25 TO 35 MPH...ACCOMPANIED BY GUSTS TO AROUND 45 MPH...ARE EXPECTED ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS...GENERALLY ALONG AND WEST OF HIGHWAY 281. THESE STRONG WINDS WILL CONTINUE THROUGH THIS MORNING BEFORE DIMINISHING STARTING EARLY THIS AFTERNOON. THESE WINDS WILL MAKE FOR DIFFICULT TRAVEL CONDITIONS AT TIMES...ESPECIALLY FOR MOTORISTS TRAVELING ALONG ROADWAYS WHICH ARE ORIENTED FROM EAST TO WEST. KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085- 011900- /O.NEW.KGID.WI.Y.0023.111201T1407Z-111201T1900Z/ PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON- BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN- WEBSTER- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER... PLAINVILLE...STOCKTON...OSBORNE...ORD...LOUP CITY...ST. PAUL... LEXINGTON...KEARNEY...GRAND ISLAND...ELWOOD...HOLDREGE...MINDEN... HASTINGS...BEAVER CITY...ALMA...FRANKLIN...RED CLOUD 807 AM CST THU DEC 1 2011 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CST THIS AFTERNOON. * WINDS...SUSTAINED AT 25 TO 35 MPH...GUSTING AS HIGH AS 45 MPH. * TIMING...STRONG WINDS ARE EXPECTED THIS MORNING...DIMINISHING BY EARLY THIS AFTERNOON. * IMPACTS...DIFFICULT TRAVEL CONDITIONS WILL LIKELY BE OBSERVED AS A RESULT OF THESE WINDS...ESPECIALLY FOR MOTORISTS TRAVELING ALONG ROADWAYS WHICH ARE ORIENTED FROM EAST TO WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO 39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ BRYANT
1 follow-up statement
087 WWUS73 KGID 011850 NPWGID URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HASTINGS NE 1250 PM CST THU DEC 1 2011 KSZ005-006-017-018-NEZ039-040-046-047-060>062-072>075-082>085- 012000- /O.EXP.KGID.WI.Y.0023.000000T0000Z-111201T1900Z/ PHILLIPS-SMITH-ROOKS-OSBORNE-VALLEY-GREELEY-SHERMAN-HOWARD-DAWSON- BUFFALO-HALL-GOSPER-PHELPS-KEARNEY-ADAMS-FURNAS-HARLAN-FRANKLIN- WEBSTER- INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER... PLAINVILLE...STOCKTON...OSBORNE...ORD...LOUP CITY...ST. PAUL... LEXINGTON...KEARNEY...GRAND ISLAND...ELWOOD...HOLDREGE...MINDEN... HASTINGS...BEAVER CITY...ALMA...FRANKLIN...RED CLOUD 1250 PM CST THU DEC 1 2011 ...WIND ADVISORY WILL EXPIRE AT 1 PM CST THIS AFTERNOON... ALTHOUGH STILL WINDY THIS AFTERNOON...NORTH WIND HAVE DROPPED BELOW WIND ADVISORY CRITERIA...THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE. NORTH WINDS WILL AVERAGE NEAR 25 MPH AND GUST NEAR 30 MPH TODAY...BEFORE DECREASING TOWARD SUNSET. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at Dec 1, 5:19 AM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 1, 5:19 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 519 AM CST THU DEC 1 2011 .AVIATION...12Z TAF. LOWER CEILINGS ARE MOVING TOWARD THE KGRI TERMINAL AREA. IFR CONDITIONS ARE EXPECTED DURING THE MORNING AND INTO THE AFTERNOON. IN ADDITION THERE MAY BE A FEW SNOW FLAKES THAT MOVE THROUGH THE AREA. A COLD FRONT PASSED EARLY THIS MORNING AND WINDS FROM THE NORTH WILL CONTINUE TO BLOW DURING THE DAY BEFORE LETTING UP THIS EVENING. && .PREV DISCUSSION... /ISSUED 438 AM CST THU DEC 1 2011/ SHORT TERM...TODAY THROUGH SUNDAY. THERE ARE NUMEROUS FORECAST CONCERNS THROUGH THE PERIOD INCLUDING STRONG WINDS TODAY AND THEN A WINTRY MIX OF PRECIPITATION FRIDAY NIGHT INTO SATURDAY INCLUDING THE POSSIBILITY OF ACCUMULATING SNOW. SAY GOOD BYE TO THE PLEASANT WEATHER WE SAW AT THE END OF NOVEMBER AND HELLO TO STRONG COLD AIR ADVECTION...WHICH WILL USHER IN THE FIRST DAY OF DECEMBER. A STRONG NORTH WIND WILL APPROACH OUR WIND ADVISORY THRESHOLD TODAY WITH SUSTAINED WINDS IN THE 25 TO 30 MPH RANGE AND GUSTS TO AROUND 40 MPH AT TIMES. ALTHOUGH IT WILL BE WINDY EVERYWHERE...ZONES LOCATED ALONG AND WEST OF HWY 281 WILL COME THE CLOSEST TO MEETING WIND ADVISORY CRITERIA. MOSTLY CLOUDY SKIES WILL MAKE IT DIFFICULT TO ACHIEVE ENOUGH MIXING TO MIX DOWN THE STRONGEST WINDS FROM ALOFT...WHICH IS AT LEAST PARTLY WHY WINDS SHOULD MOSTLY STAY JUST BELOW ADVISORY LEVELS. THE OTHER CONCERN TODAY CENTERS AROUND PRECIPITATION CHANCES. THIS COLD FRONT IS MOISTURE STARVED AND THE BEST DYNAMIC ENERGY SPLITS AROUND OUR AREA TO BOTH THE EAST AND WEST. THERE WILL BE ENOUGH FRONTOGENESIS TO SQUEEZE OUT A FEW SCATTERED SNOW SHOWERS...BUT NOT EXPECTING ANYTHING THAT WILL ACCUMULATE INTO A PROBLEM. THUS...WILL JUST CALL IT FLURRIES TODAY AND FOR THE MOST PART NOTHING MEASURABLE. FRIDAY WILL BE A COOL DRY DAY BETWEEN SYSTEMS. THE TROUBLE BEGINS FRIDAY NIGHT AS A SHORT WAVE DIVING SOUTH OUT OF WESTERN CANADA PHASES WITH THE CLOSED UPPER LOW OVER THE DESERT SOUTHWEST. THIS KICKS AT LEAST A PORTION OF THE UPPER LOW NORTHEAST INTO THE PLAINS. THE HIGH AMPLITUDE AND DEEP TROUGH ALLOWS STRONG SOUTH WINDS OVER THE SOUTHERN PLAINS TO TAP INTO GULF MOISTURE...WHICH THEN WORKS INTO THE STORM SYSTEM. FORECAST MODELS CONTINUE TO SHOW A VARIETY OF POSSIBLE SOLUTIONS...WITH THE MOST CONSISTENT AND BELIEVABLE MODELS BEING THE 00Z ECMWF...00Z GEM...AND THE GFS ENSEMBLES. THE NAM CONTINUES TO BE THE LEAST CONSISTENT MODEL AND WILL NOT BE GIVEN MUCH CONSIDERATION AT THIS TIME. THE ECMWF INDICATES THE LARGEST PRECIPITATION SHIELD FOR OUR AREA AS A RESULT OF THE STRONGER WARM AIR ADVECTION IT IS FORECASTING. HOWEVER...THIS ALSO RESULTS IN BIGGER PRECIPITATION TYPE FORECASTING CHALLENGES WITH THE WARMER AIR ACROSS SOUTHERN ZONES RESULTING IN AT LEAST SOME OF THE PRECIPITATION FALLING IN THE FORM OF RAIN. PRECIPITATION TYPE WILL BE MOST TRICKY TO NAIL DOWN ACROSS NORTHERN KANSAS...WITH THE TRI CITIES EXPECTING A BETTER CHANCE OF SEEING ALL SNOW. THE PRECIPITATION WILL BEGIN FIRST ACROSS NORTHERN KANSAS FRIDAY NIGHT...PRIMARILY LATE FRIDAY NIGHT...AND THEN SPREAD NORTH INTO SOUTHERN NEBRASKA AROUND OR A LITTLE BEFORE DAWN ON SATURDAY. THE PRECIPITATION TYPE MAY START OUT AS RAIN OR FREEZING RAIN ACROSS KANSAS WITH AN INITIAL WARM LAYER ALOFT. NORTH OF HIGHWAY 6 ACROSS SOUTHERN NEBRASKA IS WHERE THE PRECIPITATION TYPE IS MORE LIKELY TO BE ALL SNOW. HOWEVER...IF THE COLDER GFS MODEL PANS OUT THEN EVEN OUR NORTHERN KANSAS ZONES WILL SEE MAINLY SNOW AND THE POTENTIAL OF HIGHER SNOW AMOUNTS. THE GREATEST UNCERTAINTY IN SNOWFALL AMOUNTS IS ACROSS NORTHERN KANSAS DUE TO THE HIGHER LEVEL OF PRECIPITATION TYPE UNCERTAINTY. COLDER AIR WILL ADVECT SOUTH THROUGH THE DAY ON SATURDAY WITH STEADY TO FALLING TEMPERATURES AND A SWITCH OVER TO ALL SNOW FOR ANY KANSAS ZONES THAT SEE AN EARLY MIXED BAG OF PRECIPITATION. THE HEAVIEST SNOW SHOULD BE RIGHT THROUGH THE HEART OF THE DAY ON SATURDAY WITH SNOW ENDING BY EVENING. THE WIND WILL BE ON THE INCREASE AS WELL ON SATURDAY WITH THE STRONGEST WINDS DURING THE AFTERNOON HOURS OF 20 TO 25 MPH. THIS IS CURRENTLY LOOKING LIKE IT WILL TURN INTO A WINTER WEATHER ADVISORY FOR MOST AREAS MEANING THE POSSIBILITY OF 2 TO 5 INCHES OF SNOW. HOWEVER...WOULD NOT BE SURPRISED IF A FEW LOCATIONS SEE A LITTLE MORE THAN THAT GIVEN THE QPF BEING PROJECTED BY THE 00Z ECMWF AND THE 06Z GFS. THE NEXT FORECAST SHIFT WILL NEED TO AT LEAST CONSIDER THE POSSIBILITY OF ISSUING A WINTER STORM WATCH SHOULD MODELS COME INTO BETTER AGREEMENT. LONG TERM...SUNDAY THROUGH WEDNESDAY. MAIN FORECAST CONCERN WILL BE TEMPERATURES. A SURFACE HIGH PRESSURE SYSTEM WILL KEEP TEMPERATURES COOL ON SUNDAY. AN UPPER LEVEL LOW WILL MOVE THROUGH THE NORTHERN PLAINS SUNDAY NIGHT INTO MONDAY NIGHT. WITH THIS LOW THERE WILL BE AN INCREASE IN CLOUDS BUT THE MAIN LIFT WILL REMAIN TO THE NORTH AND NO PRECIPITATION IS EXPECTED. TEMPERATURES WILL CONTINUE ON THE COOL SIDE. BY TUESDAY THE UPPER TROUGH WILL MOVE THROUGH THE AREA AND THERE WILL BE SOME WARM ADVECTION. THIS WILL KEEP TEMPERATURES A LITTLE WARMER FOR TUESDAY NIGHT INTO WEDNESDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Dec 1, 6:00 AM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 600 AM CST THU DEC 1 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 021200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 600 AM CST THU DEC 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. NORTH WINDS WILL AVERAGE 25 TO 30 MPH AND GUST NEAR 40 MPH ACROSS THE OUTLOOK AREA. THE GUSTY WINDS MAY AT TIMES BE COMBINED WITH SCATTERED SNOW FLURRIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. BETWEEN FRIDAY NIGHT AND SATURDAY NIGHT...A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IS EXPECTED TO BRING WINTRY PRECIPITATION TO MUCH OF THE OUTLOOK AREA...WITH THE BEST SNOW POTENTIAL DURING THE DAYLIGHT HOURS SATURDAY. THERE REMAINS UNCERTAINTY REGARDING SNOW AMOUNTS...GIVEN THAT SOME OF THIS PRECIPITATION MIGHT END UP FALLING AS RAIN. ON FRIDAY NIGHT...THERE IS EVEN A SLIGHT CHANCE FOR FREEZING RAIN IN SOME AREAS MAINLY SOUTH OF INTERSTATE 80...BUT SIGNIFICANT ICE ACCUMULATIONS ARE NOT EXPECTED AT THIS TIME. AS FOR SNOW...PARTS OF THE OUTLOOK AREA HAVE THE POTENTIAL TO RECEIVE AT LEAST 3 INCHES BY THE TIME THIS SYSTEM PULLS OUT SATURDAY NIGHT. SUSTAINED NORTHWEST WINDS INCREASING TO AROUND 20 MPH COULD ALSO LEAD TO REDUCED VISIBILITIES IN FALLING SNOW. PLEASE MONITOR WEATHER FORECASTS FOR THIS WEEKEND CLOSELY...AND BE ALERT FOR POSSIBLE CHANGES AS THE FORECAST PICTURE BECOMES CLEARER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 3:10 PM CST | Winter Storm Watch | GID | Adams, Clay, Fillmore, Franklin, Furnas, Hall and 10 more | 23 hr |
Nearby
Wind Advisories in Nebraska, 2011Wind Advisories in Kansas, 2011Every wind advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.